Troubling Tachycardia

aka  010

Another crazy night in the ED… One of the nurses hands you this ECG.  ”Can you take a look at this guy? He doesn’t look so well…”

Q1. What is the name of this rhythm?

This is an example of bidirectional ventricular tachycardia.

Note:

  • Regular broad complex tachycardia
  • The frontal-plane axis swings 180 degrees from left to right with each alternate beat

Q2. What are the two main causes of this dysrhythmia?

Q3. What clinical and electrocardiographic features would you expect to see with these two conditions?

Digoxin toxicity

Clinical features

  • GIT: Nausea, vomiting, anorexia, diarrhoea
  • Visual: Blurred vision, yellow/green discolouration, haloes
  • CVS: Palpitations, syncope, dyspnoea
  • CNS: Confusion, dizziness, delirium, fatigue

Electrocardiographic Features

  • Digoxin can cause a multitude of dysrhythmias, due to increased automaticity (increased intracellular calcium) and decreased AV conduction (increased vagal effects at the AV node)
  • The classic dysrhythmia associated with digoxin toxicity is the combination of a supraventricular tachycardia (due to increased automaticity) with a slow ventricular response (due to decreased AV conduction), e.g.  ’atrial tachycardia with block’.

Other arrhythmias associated with digoxin toxicity are:

  • Frequent VEBs (the most common abnormality), including ventricular bigeminy and trigeminy
  • Sinus bradycardia or slow AF
  • Any type of AV block (1st degree, 2nd degree & 3rd degree)
  • Regularised AF = AF with complete heart block and a junctional or ventricular escape rhythm
  • Ventricular tachycardia, including polymorphic and bidirectional VT

Examples of digoxin toxicity:

 

ventricular bigeminy

Sinus rhythm with frequent VEBs in a pattern of ventricular bigeminy

Atrial tachycardia with AV block due to digoxin toxicity

Atrial tachycardia with high-grade AV block and VEBs

AF with third-degree heart block and an accelerated junctional escape rhythm (= ‘regularised AF’)

Catecholaminergic Polymorphic Ventricular Tachycardia

Clinical features

  • An inherited arrhythmogenic disease characterised by episodic palpitations, syncope or cardiac arrest precipitated by exercise or acute emotion (i.e. catecholamine-triggered ventricular dysrhythmias)
  • Onset during childhood (mean age: 7-9 years old)
  • Family history of sudden cardiac death
  • Ventricular arrhythmias reproducible on exercise stress testing

Electrocardiographic Features

  • Bidirectional VT
  • Polymorphic VT
  • Ventricular fibrillation

Exercise stress test in a patient with CPVT. Progressively worsening ventricular arrhythmias are observed during exercise. Typical bidirectional VT develops after 1 minute of exercise with a sinus heart rate of approximately 120 beats per minute. Arrhythmias rapidly recede during recovery.

Q4. How are these conditions treated?

Digoxin

  • The antidote for acute or chronic digoxin toxicity is digoxin-specific immune Fab (‘Digibind’)
  • Initial empiric dosing of Digibind is 5 ampoules for acute overdose, 2 ampoules for chronic toxicity and up to 20 ampoules for cardiac arrest
  • AV block may respond to atropine 0.6 mg IV bolus, repeated to a maxium of 1.8 mg (20 mcg/kg in children)
  • Dysrhythmias may be treated with IV lignocaine 1mg/kg (max 100mg) over 2 minutes
  • Hyperkalaemia is treated in the usual way with insulin and dextrose, sodium bicarbonate… however, IV calcium is (traditionally) contraindicated!
  • DC cardioversion is unlikely to be successful in digoxin poisoning. Patients in cardiac arrest may require continuous CPR until Digibind can be sourced and administered.

Catecholaminergic Polymorphic Ventricular Tachycardia

  • Beta blockers (e.g. propranolol) are used for suppression of catecholamine-triggered ventricular tachydysrhythmias.
  • Electrical cardioversion / defibrillation may be required for haemodynamically unstable VT/VF, although patients often spontaneously revert to sinus rhythm.
  • Implantable cardioverter-defibrillator (ICD) insertion is considered for primary or secondary prevention of cardiac arrest.

References

  • Menduiña MJ, Candel JM, Alaminos P, Gómez FJ, Vílchez J. Bidirectional ventricular tachycardia due to digitalis poisoning. Rev Esp Cardiol. 2005 Aug;58(8):991-3. Spanish [PMID: 16053836] [Full text - English]
  • Murray L, Daly F, McCoubrie D, Soderstrom J, Pascu O, Armstrong J, Cadogan M. Toxicology Handbook, Second Edition. Churchill Livingstone (2010).
  • Napolitano C, Priori SG, Bloise R. Catecholaminergic Polymorphic Ventricular Tachycardia. 2004 Oct 14 [updated 2009 Jul 7]. In: Pagon RA, Bird TC, Dolan CR, Stephens K, editors. GeneReviews [Internet]. Seattle (WA): University of Washington, Seattle (1993) [PMID: 20301466]
Print Friendly

Comments

  1. says

    Another etiology is aconite poisoning. Also known as monkshood or wolfsbane. See this case report:
    Smith SW, Shah RR, Hunt JL, Herzog CA. Bidirectional Ventricular Tachycardia Resulting From Herbal Aconite Poisoning (Case Report). Annals of Emergency Medicine 2005; 45(1):100-101.

  2. says

    Hi Jalal,
    We’re more than happy for people to use anything from our website, so long as its not for commercial gain. We’d also appreciate a link back to LITFL and appropriate attribution.
    All the best,
    Chris

Comments